A 14-year-old boy presented with abdominal pain that began within the past week; he was admitted for vomiting and anorexia. The pain was diffuse but worse on the right side, was exacerbated with eating, and was associated with constipation. Before the onset of the pain, the patient had taken 4 doses of amoxicillin for an ear infection. A violaceous, pruritic rash developed on his extremities, and the medication was switched to trimethoprim/sulfamethoxazole. After 1 dose of the latter antibiotic, the abdominal symptoms began and the medication was discontinued.
While the patient was being evaluated in the emergency department, he passed a bright red bloody stool. The family history was noncontributory, and a review of systems was negative for fever, weight loss, hematuria, and arthralgias. The physical examination was notable for hypertension, a tender abdomen in the right lower quadrant, and flat purpuric skin lesions on the extremities. Initial laboratory test results revealed the following: leukocytosis (leukocyte count greater than 20,000/µL); stable hemoglobin level; and normal platelet count, pancreatic and liver enzyme levels, and renal function. CT scan found small- and large-bowel wall thickening, but there was no indication of appendicitis.
Inflammatory conditions were considered, but the acute nature the patient’s symptoms did not support inflammation. The patient had no history of infection or of long-term antibiotic use. Vasculitides, such as Henoch-Schnlein purpura (HSP), were also considered, but the rash was not “palpable.” Further laboratory tests revealed microscopic hematuria, an elevated C-reactive protein (CRP) level, and a normal coagulation profile. Stool cultures were negative, but polymerase chain reaction (PCR) assay detected Clostridium difficile.
During the patient’s 3-day hospitalization, symptoms began to resolve and treatment with metronidazole was initiated for pseudomembranous colitis. One day after discharge, the patient returned to the emergency department with worsening bloody diarrhea, abdominal pain, and purpuric rash. Arthralgia also had developed.
The physical examination this time was notable for a normal blood pressure, tender abdomen, and more pronounced and palpable purpura on the extremities (Figure, above). Laboratory tests revealed a down trending leukocyte count and CRP level, stable hemoglobin level, and recurrence of the microscopic hematuria. CT scan of the abdomen showed worsening colitis. The possibility of the patient having a resistant form of C difficile or a false-positive PCR result was considered. However, the prominence of the rash, reappearance of the hematuria, and emergence of arthralgia made HSP a more attractive diagnosis. Treatment decisions ultimately included continuation of metronidazole and initiation of corticosteroids. Symptoms subsequently began to abate.
During the next 2 months, the patient was given a burst of prednisone for resurgence of abdominal pain and hematochezia. He also had microscopic hematuria, but because of the lack of persistent hypertension and proteinuria, his prognosis for renal involvement is favorable. He continues to follow up with his primary care physician.
HSP is the most common pediatric vasculitis. The 2006 consensus on diagnostic criteria was published by the European League Against Rheumatism and the Paediatric Rheumatology European Society. Accordingly, all patients must have palpable purpura and at least one of the following: diffuse abdominal pain, biopsy specimen showing IgA predominance, acute arthritis or arthralgia, renal involvement (hematuria and/or proteinuria).1 The sequence of presentation of symptoms can vary. GI symptoms occur in up to 74% of patients and can be the presenting symptoms in up to 19%. Subsequent complications that require surgery include intussusception, infarction, and obstruction.2
Treatment of HSP is supportive. Corticosteroids have been used since the 1950s. A recent study by Weiss and colleagues3 found that corticosteroid use reduced hazard ratios for abdominal surgery, endoscopy, and abdominal imaging during hospitalization. In that study, dosing, administration route, and type of corticosteroid varied among the treatment centers. A meta-analysis by Weiss and associates4 highlighted how early use of corticosteroids decreases duration of abdominal pain as well as the odds of persistent renal disease developing. However, the odds of disease recurrence or likelihood of renal involvement were not significantly affected. Furthermore, a dose-response effect was not seen.
HSP often resolves spontaneously, and the prognosis for patients is usually favorable. Recurrence rates of up to 40% are reported, although subsequent episodes are usually less severe. Chronic renal involvement after 6 months, such as hypertension, proteinuria, or decreased function, may increase morbidity.5
1. Ozen S, Ruperto N, Dillon MJ, et al. EULAR/PReS endorsed consensus criteria for the classification of childhood vasculitides. Ann Rheum Dis. 2006;65:936-941. 2. Ebert EC. Gastrointestinal manifestations of Henoch-Schönlein purpura. Dig Dis Sci. 2008;53:2011-2019.
3. Weiss PF, Klink AJ, Localio R, et al. Corticosteroids may improve clinical outcomes during hospitalization for Henoch-Schönlein purpura. Pediatrics. 2010;126:674-681.
4. Weiss PF, Feinstein JA, Luan X, et al. Effects of corticosteroid on Henoch-Schönlein purpura: a systematic review. Pediatrics. 2007;120:1079-1087.
5. McCarthy HJ, Tizard EJ. Clinical practice: diagnosis and management of Henoch-Schönlein purpura. Eur J Pediatr. 2010;169:643-650.